Modeling and control of a spherical rolling robot: a decoupled dynamics approach

KAYACAN E., Bayraktaroglu Z. Y. , SAEYS W.

ROBOTICA, vol.30, pp.671-680, 2012 (Peer-Reviewed Journal) identifier identifier

  • Publication Type: Article / Article
  • Volume: 30
  • Publication Date: 2012
  • Doi Number: 10.1017/s0263574711000956
  • Journal Name: ROBOTICA
  • Journal Indexes: Science Citation Index Expanded, Scopus
  • Page Numbers: pp.671-680
  • Keywords: Spherical rolling robot, Decoupled dynamics, Feedback linearization, DESIGN


This paper presents the results of a study on the dynamical modeling, analysis, and control of a spherical rolling robot. The rolling mechanism consists of a 2-DOF pendulum located inside a spherical shell with freedom to rotate about the transverse and longitudinal axis. The kinematics of the model has been investigated through the classical methods with rotation matrices. Dynamic modeling of the system is based on the Euler-Lagrange formalism. Nonholonomic and highly nonlinear equations of motion have then been decomposed into two simpler subsystems through the decoupled dynamics approach. A feedback linearization loop with fuzzy controllers has been designed for the control of the decoupled dynamics. Rolling of the controlled mechanism over linear and curvilinear trajectories has been simulated by using the proposed decoupled dynamical model and feedback controllers. Analysis of radius of curvature over curvilinear trajectories has also been investigated.